Alert archive / Kansas / Blizzard Watches in 2012
Blizzard Watch 2, NWS Goodland, KS
NWS Goodland, KS issued this blizzard watch at Dec 17, 2012, 3:42 PM CST for 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Dec 19, 2012, 6:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 17, 2012, 3:42 PM CST (21:42 UTC)
- In effect from
- Dec 19, 2012, 6:00 AM CST
- Expired
- Dec 18, 2012, 1:13 PM CST
- In force
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2625 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
893 WWUS43 KGLD 172142 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 242 PM MST MON DEC 17 2012 ...STRONG STORM SYSTEM TO IMPACT TRI STATE AREA... .A STORM SYSTEM WILL MOVE ACROSS THE MOUNTAINS AND INTO THE HIGH PLAINS ON WEDNESDAY. THIS SYSTEM WILL BRING STRONG WINDS AND ACCUMULATING SNOW TO MUCH OF THE AREA. SNOWFALL AMOUNT WILL BE HIGHEST EAST OF A YUMA TO HILL CITY LINE. COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180600- /O.NEW.KGLD.BZ.A.0002.121219T1200Z-121220T0600Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 242 PM MST MON DEC 17 2012 /342 PM CST MON DEC 17 2012/ ...BLIZZARD WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY EVENING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY EVENING. * SNOW ACCUMULATIONS...SNOW ACCUMULATIONS WILL VARY GREATLY ACROSS THE AREA. 3 TO 6 INCHES ARE EXPECTED ALONG AND EAST OF A YUMA TO HILL CITY LINE...WITH 1 TO 3 INCHES EXPECTED ELSEWHERE. * TIMING...SNOW WILL BEGIN TO SPREAD ACROSS EASTERN COLORADO WEDNESDAY MORNING SPREADING ACROSS THE ENTIRE AREA THROUGH THE DAY. STRONG NORTHERLY WINDS WILL DEVELOP DURING THE MORNING HOURS AND CONTINUE THROUGH THE EVENING. * IMPACTS...THE STRONG WINDS WILL COMBINE WITH FALLING SNOW WILL PRODUCE SIGNIFICANT BLOWING SNOW...EVEN IN AREAS WHERE SNOWFALL WILL NOT BE PARTICULARLY HEAVY. * WINDS...NORTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. THE STRONGEST WINDS ARE EXPECTED DURING THE EARLY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WATCH MEANS THAT STRONG WINDS ARE EXPECTED TO COMBINE WITH SNOW OR BLOWING SNOW TO PRODUCE WHITEOUT CONDITIONS. TRAVEL MAY BECOME EXTREMELY DIFFICULT IF NOT IMPOSSIBLE WHICH COULD RESULT IN A LIFE-THREATENING SITUATION. STAY TUNED FOR LATER FORECASTS AND UPDATES ON THIS WINTER STORM. && $$ JRM
3 follow-up statements
276 WWUS43 KGLD 180521 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1021 PM MST MON DEC 17 2012 ...STRONG STORM SYSTEM TO IMPACT TRI STATE AREA... .A STORM SYSTEM WILL MOVE ACROSS THE MOUNTAINS AND INTO THE HIGH PLAINS ON WEDNESDAY. THIS SYSTEM WILL BRING STRONG WINDS AND ACCUMULATING SNOW TO MUCH OF THE AREA. SNOWFALL AMOUNT WILL BE HIGHEST ALONG AND NORTHEAST OF A YUMA TO HILL CITY LINE. COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181400- /O.CON.KGLD.BZ.A.0002.121219T1200Z-121220T0600Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 1021 PM MST MON DEC 17 2012 /1121 PM CST MON DEC 17 2012/ ...BLIZZARD WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY EVENING... * SNOW ACCUMULATIONS...SNOW ACCUMULATIONS WILL VARY GREATLY ACROSS THE AREA. 3 TO 6 INCHES ARE EXPECTED ALONG AND NORTHEAST OF A YUMA TO HILL CITY LINE...WITH 1 TO 3 INCHES EXPECTED ELSEWHERE. * TIMING...SNOW WILL BEGIN TO SPREAD ACROSS EASTERN COLORADO WEDNESDAY MORNING SPREADING ACROSS THE ENTIRE AREA THROUGH THE DAY. STRONG NORTHERLY WINDS WILL DEVELOP DURING THE MORNING HOURS AND CONTINUE THROUGH THE EVENING. * IMPACTS...THE STRONG WINDS WILL COMBINE WITH FALLING SNOW WILL PRODUCE SIGNIFICANT BLOWING SNOW...EVEN IN AREAS WHERE SNOWFALL WILL NOT BE PARTICULARLY HEAVY. * WINDS...NORTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. THE STRONGEST WINDS ARE EXPECTED DURING THE EARLY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WATCH MEANS THAT STRONG WINDS ARE EXPECTED TO COMBINE WITH SNOW OR BLOWING SNOW TO PRODUCE WHITEOUT CONDITIONS. TRAVEL MAY BECOME EXTREMELY DIFFICULT IF NOT IMPOSSIBLE WHICH COULD RESULT IN A LIFE-THREATENING SITUATION. STAY TUNED FOR LATER FORECASTS AND UPDATES ON THIS WINTER STORM. && $$
290 WWUS43 KGLD 181005 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 305 AM MST TUE DEC 18 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181900- /O.CON.KGLD.BZ.A.0002.121219T1200Z-121220T0600Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 305 AM MST TUE DEC 18 2012 /405 AM CST TUE DEC 18 2012/ ...BLIZZARD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY EVENING... * SNOW ACCUMULATIONS...1 TO 3 INCHES GENERALLY ALONG AND SOUTH OF INTERSTATE 70 WITH 3 TO 5 INCHES NORTH...HIGHEST ALONG THE KANSAS AND NEBRASKA BORDER. * TIMING...SNOW WILL BEGIN TO SPREAD ACROSS EASTERN COLORADO WEDNESDAY MORNING SPREADING ACROSS THE ENTIRE AREA THROUGH THE DAY. STRONG NORTH WINDS WILL DEVELOP DURING THE LATE MORNING HOURS AND CONTINUE THROUGH THE DAY BEFORE SLOWLY SUBSIDING DURING THE EVENING. * IMPACTS...THE STRONG WINDS WILL COMBINE WITH FALLING SNOW TO PRODUCE SIGNIFICANT BLOWING SNOW...EVEN IN AREAS WHERE SNOWFALL WILL NOT BE PARTICULARLY HEAVY. * WINDS...NORTH 25 TO 40 MPH WITH GUSTS TO AROUND 50 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WATCH MEANS THAT STRONG WINDS ARE EXPECTED TO COMBINE WITH SNOW OR BLOWING SNOW TO PRODUCE WHITEOUT CONDITIONS. TRAVEL MAY BECOME EXTREMELY DIFFICULT IF NOT IMPOSSIBLE WHICH COULD RESULT IN A LIFE-THREATENING SITUATION. STAY TUNED FOR LATER FORECASTS AND UPDATES ON THIS WINTER STORM. && $$
524 WWUS43 KGLD 181913 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1213 PM MST TUE DEC 18 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190600- /O.UPG.KGLD.BZ.A.0002.121219T1200Z-121220T0600Z/ /O.NEW.KGLD.BZ.W.0003.121219T1500Z-121220T0600Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 1213 PM MST TUE DEC 18 2012 /113 PM CST TUE DEC 18 2012/ ...BLIZZARD WARNING IN EFFECT FROM 8 AM MST /9 AM CST/ TO 11 PM MST /MIDNIGHT CST/ WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 8 AM MST /9 AM CST/ TO 11 PM MST /MIDNIGHT CST/ WEDNESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. * TIMING/DURATION...LIGHT SNOW WILL BEGIN TO FALL EARLY WEDNESDAY MORNING ACROSS NORTHEAST COLORADO AND SOUTHWEST NEBRASKA AND SPREAD ACROSS NORTHWEST KANSAS BY MID DAY. SNOWFALL WILL COME TO A RAPID END DURING THE EVENING. STRONG WINDS WILL DEVELOP BY LATE MORNING AND CONTINUE THROUGH THE EVENING BEFORE TAPERING OFF BY MIDNIGHT. * SNOW ACCUMULATIONS...1 TO 3 INCHES IS EXPECTED GENERALLY ALONG AND SOUTH OF INTERSTATE 70 WITH 2 TO 4 INCHES FURTHER NORTH. THE GREATEST SNOWFALL AMOUNTS EXPECTED ALONG THE KANSAS AND NEBRASKA BORDER AREAS. * WINDS/VISIBILITY...NORTH WINDS OF 25 TO 40 MPH WILL BE COMMON WITH GUSTS OVER 50 MPH POSSIBLE. VISIBILITIES BELOW ONE QUARTER MILE ARE EXPECTED IN THE AREAS OF BLOWING SNOW. * OTHER IMPACTS...THE STRONG WINDS WILL COMBINE WITH FALLING SNOW AND THE SNOW PRESENT ON THE GROUND TO PRODUCE SIGNIFICANT AREAS OF BLOWING SNOW. BLOWING DIRT IS ALSO POSSIBLE IN AREAS WITH MINIMAL SNOW ACCUMULATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS STRONG WINDS AND FALLING OR BLOWING SNOW WILL PRODUCE WHITEOUT CONDITIONS AT TIMES...WITH TRAVEL BECOMING DIFFICULT OR IMPOSSIBLE. MONITOR LOCAL FORECASTS BEFORE DECIDING TO VENTURE OUTSIDE. IF YOU MUST TRAVEL AND YOU BECOME STRANDED... STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES. && $$
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this blizzard watch went out at Dec 17, 11:18 AM CST, 4 hours 24 minutes earlier.
Area forecast discussion, Dec 17, 11:18 AM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1018 AM MST MON DEC 17 2012 .SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY) ISSUED AT 1009 AM MST MON DEC 17 2012 SHORTWAVE RIDGING WILL BE OVER THE REGION THROUGH THE SHORT TERM PERIOD. AT THE SURFACE...A TROUGH OVER EASTERN COLORADO WILL MOVE EAST TONIGHT...FOLLOWED BY A COLD FRONT TUESDAY MORNING. A WIND SHIFT WILL ACCOMPANY EACH FEATURE. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL...EXCEPT NEAR THE SNOW COVER WHICH VISIBLE SATELLITE SHOWS EXTENDING FROM JULESBURG TO IMPERIAL TO MCCOOK...WHERE TEMPERATURES WILL BE SLIGHTLY COOLER UNTIL THE SNOW MELTS IN THE NEXT DAY OR SO. .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 348 AM MST MON DEC 17 2012 AN UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER FOR THIS PERIOD. TEMPERATURES WILL BE NEAR NORMAL. LOOKING AHEAD TO THE FIRST HALF NEXT WEEK...THE TRI-STATE AREA MAY HAVE ANOTHER SHOT AT PRECIPITATION AS AN UPPER LEVEL SHORT WAVE TROUGH MOVES ACROSS THE AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1009 AM MST MON DEC 17 2012 VFR CONDITIONS EXPECTED AT BOTH KGLD AND KMCK THROUGH THE TAF PERIOD. A COUPLE OF WIND SHIFTS WILL OCCUR...ONE THIS AFTERNOON WITH A SURFACE TROUGH AND ANOTHER TUESDAY MORNING WITH A COLD FRONT. A FEW MID AND HIGH CLOUDS WILL MOVE ACROSS THE AREA. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JTL AVIATION...024
Hazardous weather outlook, Dec 17, 5:10 AM CST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 410 AM MST MON DEC 17 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 410 AM MST MON DEC 17 2012 /510 AM CST MON DEC 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG AND COLD STORM SYSTEM WILL MOVE THROUGH THE AREA ON WEDNESDAY AND WEDNESDAY NIGHT. THERE ARE STILL SOME UNCERTAINTY WITH THE DETAILS OF THIS EVENT...HOWEVER IT DOES APPEAR LIKELY THAT ACCUMULATING SNOW WILL OCCUR OVER THE ENTIRE AREA. AT THIS TIME IT DOES LOOK LIKE 2 TO 4 INCHES WILL BE POSSIBLE. AT THE SAME TIME STRONG AND GUSTY NORTHERLY WINDS WILL CAUSE SIGNIFICANT BLOWING AND DRIFTING OF THE SNOW THAT DOES FALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. BULLER
Nearby
Blizzard Watches in Kansas, 2012Blizzard Watches in Nebraska, 2012Blizzard Watches in Colorado, 2012Every blizzard watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.